Safety of Copolyamide Filler Injection for Breast Augmentation

Shunichi Nomoto, MD; Keiko Hirakawa, PhD; Rei Ogawa, MD, PhD, FACS

Disclosures

Plast Reconstr Surg Glob Open. 2021;9(2):e3296 

In This Article

Case Reports

Case 2

This 35-year-old woman underwent injections with 200 g of Aqualift/Activegel into both the left and right breasts about 3 years ago. Immediately after the injection, she developed infectious symptoms and the doctor who had performed the injections irrigated the injection sites. Three months later, another doctor performed cannula lavage from the axilla but could not remove all of the filler. By the time the patient visited our hospital, preoperative CT revealed widespread persistence of Activegel under the left and right mammary glands and under the pectoralis major muscle (Figure 3A). The filler had invaded the pectoralis major muscle fibers and had spread to the space under the pectoralis major muscle (Figure 3B, C). The filler was removed as much as possible. The postoperative course was favorable and a follow-up CT confirmed marked improvement.

Figure 3.

Case 2. A, The preoperative CT scan showed a low-density area that had spread under both breasts and the pectoralis major muscle. B, A submammary incision opened the submammary storage space. The viscous yellow liquid was drained. C, Intraoperative view showing that the infused Aqualift had infiltrated the pectoralis major fibers and had extended below the pectoralis major muscles.

Case 5

This 26-year-old woman underwent injections with 100 g of Aquafilling/Los Deline into both the left and right breasts about 4 years ago. A year later, a small amount of Aqualift was injected into the left breast at another hospital. Immediately after the second injection, the patient noticed that the left breast had become deformed and that the injectate moved under the skin. It eventually reached the vulva and caused a wound. The patient discharged a large amount of gel into the toilet at home via the vulvar wound. At the time she visited our hospital, the left breast had returned to the almost the same size that it was before the first injection (Figure 4A). A 20-mm fistula was found in the vulva and a small bulge of filler remained under the vulvar skin (arrow in Figure 4B). Although we are considering a surgical operation to remove the residual filler, the patient has not yet specifically requested this procedure.

Figure 4.

Case 5. A, View of the patient at the time she consulted with us. The formulation that had been injected into the left breast had gradually migrated downward subcutaneously until it reached the pubic area. Nevertheless, the left breast had maintained its shape. B, Once the filler reached the left labia majora, a wound developed and the filler was discharged naturally. The orange arrow shows that some filler was infiltrating the labia majora.

Case 18

This 32-year-old woman underwent injections of 200 g of Aquafilling/Los Deline into both the left and right breasts about 3 years ago. About half a year before her presentation at our hospital, the patient felt a sense of discomfort in the left ribs and her left lower abdomen started to bulge. We observed atrophy of the left breast and an obvious subcutaneous swelling on the left lower abdomen (Figure 5A). Detailed examination by CT showed a low-density area on the rectus fascia at the site with the visible bulge (Figure 5B). A large pigmented scar was used for cannulation, and the area was cleaned with jet water flow under ultrasonic guidance (Figure 5C). The cleaning procedure was successful and removed most of the infusate.

Figure 5.

Case 18. A, The Aquafilling that had been injected into the left breast had moved to the lower left abdomen, where it formed a visible bulge. B, CT showed a low-density area on the rectus fascia at pelvic height. C, Intraoperative findings. Cleaning of the bulge was performed under ultrasonic guidance with a cannula that had been inserted into a pigmented spot caused by insect bites in childhood.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....